Wyoming, 2021Heavy Snow in Wyoming, January 4 to 5, 2021
January 4 to 5, 2021 · NWS CYS · 2 events in 2 counties and zones
Heavy snowfall accumulation were measured by various SNOTEL sensors across the Snowy and Sierra Madre Ranges from late on the fourth through the afternoon of the 5th. 5 inches of snowfall.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snowfall accumulation were measured by various SNOTEL sensors across the Snowy and Sierra Madre Ranges from late on the fourth through the afternoon of the 5th. North French Creek sensor in the Snowy Range measured an estimated 19.5 inches of snowfall. In the Sierra Madre Range, Old Battle SNOTEL measured an estimated 18 inches of new snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 4, 10:31 PM MST, 29 minutes earlier.
Area forecast discussion, Jan 4, 10:31 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1031 PM MST Mon Jan 4 2021
.UPDATE...
Issued at 812 PM MST Mon Jan 4 2021
Main concern: Strong winds and snow will effect the region tonight
through tomorrow night as a fast-paced trough quickly passes
through the region. Snow, blowing snow, and strong winds will be
the main impacts. Whiteout conditions due to the combination of
snow and wind will most likely effect portions of I-80 from
Arlington to Elk MOuntain (with blizzard-like conditions) and
across the South Laramie Range (where snow squall potential lies).
More details: Incoming winter system due to impact the region
tomorrow progressing into the Intermountain West as we speak.
Winds are already increasing along the I-80 corridor Arlington to
Elk MOuntain with gusts topping 50 mph. A High Wind Warning is in
place for that zone, issued earlier today. Winds eventually
increase along the other wind-prone corridors of southeast Wyoming
as the trough begins to move into Carbon County from the west,
increasing the surface gradient along the Laramie Range while
subsidence increases as well. Areas effected by these winds
include: along I-80 between Laramie and Cheyenne, and along I-25
between Cheyenne and Chugwater in the early morning hours. A High
Wind Warning is in place for that threat as well. Snow showers
will also begin to spread from west to east as the trough pushes
into the region, first effecting areas across Carbon County,
including the Sierra Madre and Snowy Mountain Ranges. The
Mountains have Winter Storm Warnings in place to cover the threat
of moderate to heavy snowfall amounts, in addition to blowing snow
concerns and reduced visibilities. By sunrise, snow showers
should have progressed east enough ahead of the trough's
associated cold front to cause substantial impacts to the I-80
corridor between Elk MOuntain and Arlington. As you recall, a High
Wind Warning will already be in effect, but at sunrise, with the
combination of snow showers and high winds, the concern/threat
turns to reduced visibilities, reaching whiteout conditions at
times, as well as slick roads. High snowfall rates will also
dictate whiteout potential as increased instability will accompany
the trough passage/front. A Winter Weather Advisory was issued
with the evening update to address this threat. As the front
progresses eastward, snow squall potential increases, especially
along the I-80 corridor from Laramie to Cheyenne. This will be
something the afternoon and evening crew will have to watch for
closely tomorrow. Precipitation and the potential for strong
winds will first spread across the High Plains east of the Laramie
Range after noon; note that the strong wind potential will only
effect areas just downstream of the Laramie Range, specifically,
East Platte and Central Laramie Counties - a High Wind Warning in
now in place to cover this threat. In the heat of the day,
precipitation will first begin as rain, switching to snow in time
for the evening commute. While amounts will be minimal at best,
slick road conditions will be the concern. Eventually, all threats
will diminish as the trough is fast-paced. The region should be
under a dry, northwest flow before midnight tomorrow.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 147 PM MST Mon Jan 4 2021
Tonight...As the flow aloft becomes more zonal early this evening,
then southwest late, the low and mid level flow increases with
surface pressure falls. This should help to induce strengthening
winds first across the Arlington and Elk Mountain areas late this
afternoon or early this evening, thus we have issued a High Wind
Warning there. By later tonight, we expect winds to increase as well
across the Bordeaux and I-80 Summit and foothills areas, so have
upgraded to a High Wind Warning for these zones. Periods of snow
should begin late this evening or overnight for the Snowy and Sierra
Madre Ranges along with gusty winds producing areas of blowing snow,
thus we have upgraded to a Winter Storm Warning there since we
expect total snowfall totals of 12 to 16 inches by Tuesday evening.
Tuesday...As the vigorous shortwave trough aloft and its associated
cold front progress eastward across our counties, expect scattered
to numerous snow showers to develop with decent 500-300 mb and
700-500 mb quasigeostrophic forcing and frontal lifting, with a
few snow squalls possible, especially over our Converse and
Niobrara Counties and the northern Nebraska Panhandle. Gradients
still favor strong winds across our Wyoming wind prone locations,
and these strong winds may spread eastward across Central Laramie
County and Cheyenne, therefore we have continued the High Wind
Watch there. Strong cold advection should help temperatures to
fall in the afternoon.
Tuesday night...As the shortwave trough aloft moves off to our east,
low and mid level gradients should relax enough to allow the strong
winds to decrease across our wind prone locations, thus ending the
High Wind Warnings by late evening.
Wednesday...Looks like a relatively quiet period with northerly flow
aloft and a ridge aloft building across Wyoming.
.LONG TERM...(Thursday through Monday)
Issued at 147 PM MST Mon Jan 4 2021
Thursday...Another quiet day as the flow aloft turns westerly with
the ridge aloft moving off to our east.
Friday...Cooler with scattered snow showers possible as a fast
moving and weak shortwave trough aloft and its associated cold front
sweep across our counties.
Saturday...A bit cooler in the wake of a cold front passage.
Sunday-Monday...Should see a slow warming trend as the flow aloft
turns northwest and then west with a shortwave ridge aloft building
across Wyoming on Monday. Limited low and mid level moisture
suggests a dry forecast.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1029 PM MST Mon Jan 4 2021
All southeastern Wyoming and western Nebraska Panhandle sites
continue in VFR conditions until 11Z Tuesday morning. Blowing
snow will begin to limit visibility for Wyoming sites starting 11Z
at KRWL possibly dropping to LIFR conditions by 18Z. This system
will move eastward bringing KCYS and KLAR to LIFR conditions until
00Z. Wind gusts will be elevated starting 11Z for Wyoming sites
with wind gusts up to 50kts possible. Up to 30kts is possible for
the Nebraska Panhandle and visibility levels will begin to drop
starting 4pm Tuesday evening.
&&
.FIRE WEATHER...
Issued at 147 PM MST Mon Jan 4 2021
No concerns based on projected winds and humidities.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 5 PM MST Tuesday for WYZ112-114.
High Wind Warning until 11 PM MST Tuesday for WYZ110.
Winter Weather Advisory from 5 AM to 5 PM MST Tuesday for WYZ110.
High Wind Warning from 2 AM to 11 PM MST Tuesday for WYZ106-116-
117.
High Wind Warning from 8 AM to 8 PM MST Tuesday for WYZ107-118.
NE...None.
&&
UPDATE...AB
SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...AW
FIRE WEATHER...RUBINHazardous weather outlook, Jan 4, 2:17 PM MST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
217 PM MST Mon Jan 4 2021
WYZ106-110-116>118-052130-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
217 PM MST Mon Jan 4 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A High Wind Warning is in effect for the North Snowy Range
Foothills until 11 PM Tuesday. Expect west winds 30 to 40 mph
with gusts to 65 mph.
A High Wind Warning is in effect for the Central Laramie Range and
Southwest Platte County, the Southern Laramie Range and Foothills
from 2 AM to 11 PM Tuesday. Expect west winds of 35 to 45 mph with
gusts to 70 mph.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
High Wind Warnings continue for the wind prone locations until
11 PM Tuesday.
A High Wind Watch is in effect for Central Laramie County and
Cheyenne from 8 AM to 8 PM Tuesday. West winds of 35 to 45 mph
with gusts to 65 mph will be possible.
Scattered to numerous snow showers will occur on Tuesday with
areas of blowing snow and reduced visibilities.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-052130-
Sierra Madre Range-Snowy Range-
217 PM MST Mon Jan 4 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A Winter Storm Warning is in effect from 11 PM this evening to
5 PM Tuesday. Heavy snow is expected with total snow accumulations
of 12 to 16 inches. Winds gusting up to 55 mph will produce areas
of blowing snow and near zero visibilities at times.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The Winter Storm Warning continues until 5 PM Tuesday.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113-115-
119-052130-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-East Laramie County-
217 PM MST Mon Jan 4 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Scattered to numerous snow showers will occur Tuesday afternoon
and evening with some areas of blowing snow and reduced
visibilities.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
In the hours before
Local storm report, Jan 4, 8:45 PM MST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
845 PM MST MON JAN 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
01/04/2021 M58 MPH CARBON WY MESONET
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
&&
ABHeavy Snow, Snowy Range
- When
- January 4, 11:00 PM MST to January 5, 5:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
North French Creek sensor at an elevation of 10130 feet measured a snow water equivalent of 1.3 inches and applying a snow to liquid ratio of 15 to 1 gave an estimated snowfall total of 19.5 inches. Med Bow sensor also measured an estimated 16.5 inches of snowfall with 1.1 inches snow water equivalent.
Heavy Snow, Sierra Madre Range
- When
- January 4, 11:00 PM MST to January 5, 5:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Old Battle sensor at elevation of 10000 feet measured a snow water equivalent of 1.2 inches and applying a 15 to 1 ratio gave an estimated snowfall total of 18.0 inches. The Divide Peak, Little Snake Rive, Blackhall Mountain, and Whiskey Park sensors also measured over an estimated 12.0 inches of snowfall.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, January 4 to 8, 202111 events
- High Wind and Winter Weather in California, January 4 to 5, 2021$1,000 · 118 kt wind · 5 events
- High Wind and Winter Weather in Nevada, January 4 to 5, 202190 kt wind · 5 events
- High Wind in Wyoming, January 4 to 5, 202156 kt wind · 4 events
- High Wind in Oregon, January 4, 202166 kt wind · 3 events
- Tornadoes and Winter Storm in California, January 4 to 5, 2021EF0 · 3 events
- Heavy Snow in Idaho, January 4 to 5, 20213 events
- High Wind in California, January 4, 202162 kt wind · 3 events
- High Wind in Wyoming, January 4, 202156 kt wind · 1 event
- Winter Storm in Wyoming, January 4 to 5, 20211 event
- High Wind in California, January 4, 202169 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930170, 930171.